Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2003, 9:36 AM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 9:36 AM CDT (14:36 UTC)
- Expired
- Jun 22, 2003, 10:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
364
WUUS53 KTOP 221436
SVRTOP
KSC149-197-221515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
935 AM CDT SUN JUN 22 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
* UNTIL 1015 AM CDT
* AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF ONAGA TO 13
MILES SOUTHWEST OF BELVUE...OR FROM 20 MILES NORTHEAST OF MANHATTAN
TO 18 MILES SOUTHEAST OF MANHATTAN...MOVING EAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
BELVUE
ONAGA
ST. MARYS
EMMETT
HAVENSVILLE
AT 932 AM 1 INCH DIAMETER HAIL WAS REPORTED 3 MILES SOUTHSOUTHWEST OF
WABAUNSEE KS.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3948 9639 3906 9626 3908 9597 3913 9606
3951 9608
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:18 AM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jun 22, 3:18 AM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 318 AM CDT SUN JUN 22 2003 MAIN CHALLENGE AGAIN THIS MRNG ARE THUNDERSTORM CHANCES TODAY AND TONIGHT. STRG WARM AIR ADVECTION TO CONT OVER AREA TODAY AS SRLY FLO INCRS AND HIGHER DEW PTS AND MOISTR STREAM NWD. A FEW TSTMS ALREADY FORMG OVER NCENTRL KS AND THESE WILL BE WATCH AS TO MOVEMENT, STRENGTH ETC. MAY HAVE TO RUN SCT PCPN FOR THIS MORNG IN ZFPTOP. OTHERWISE ATMOS REMAINS VERY UNSTABLE THRU TONIGHT WITH SEVERAL PARAMETRS FOR PSBL SVR WX...CAPES, LI, SHEAR ETC. NOTE SPS DAY 1 OTLK WITH MOD RISK ALNG NRN BRDR. HOWEVER HARD TO PINPOINT A SPECIFIC UPPR FEATURE TO HANG MY HAT ON. MODELS RATHER INCONSISTENT IN THIS AREA. IN ADDITION, RISING UPPER HTGS AND WARM AIR ALOFT MAY CAP PCPN ENUF AS DAY WEARS ON TO RESTRICT TSTM DVLPMENT OR EXTENT OF TSTMS. NOT A SURE CALL AT ALL, BUT WILL CONT 20-30 POPS ALL AREAS. FOR MONDAY MID LEVEL CAP GETS STRONGR AND THIS SHOULD KEEP PCPN WELL NORTH OF THE AREA. WILL CONT DRY FCST. HOWEVER TEMPS SHOULD SOAR TO THE WARMEST SO FAR THIS YEAR WITH 90S OVER THE ENTIRE CWA, AND LOTS OF HUMIDITY WITH DEW PTS IN THE 70S. TUESDAY LOOKS HOT, HUMID AND DRY ALSO, BEFORE NEXT UPPER TROUGH DIGS INTO THE ROCKIES GIVING CHC PCPN AGAIN LATE WED AND THURS. SINCE MODELS HAVAE SOME DISPERITY ON EXACTLY WHEN NEXT UPPER TROUGH/FRONT WILL EJECT EAST FROM THE ROCKIES, HAVE CONTINUED PREV FCSTS TRENDS. LOOKS LIKE COOLER WEATHER WILL BE IN THE AREA FOR LATE IN THE WEEK. .TOP...NONE 36
Hazardous weather outlook, Jun 22, 4:47 AM CDT, 4 hours 49 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 447 AM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDESTORMS...PRODUCING LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE OVER MOST OF OUR AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BOTH TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:54 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 36 min |
| Jun 22, 11:30 AM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 22, 11:51 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 24 min |
| Jun 22, 12:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 58 min |
| Jun 22, 12:23 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 52 min |
| Jun 22, 1:16 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 44 min |
| Jun 22, 1:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| Jun 22, 2:06 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 39 min |
| Jun 22, 3:09 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.